St.John's Wort? Be Careful If You Use It

I once had a friend who believed in herbal supplements for everything (now I have a husband who does).  I never really believed all the hype on any of that stuff, though I did take valerian to try to get sleep years ago -- and it speeded up my heart so much I thought I was having a heart attack!

Never again.

Now a study has found that St. John's Wort, one of the most commonly used and well-liked supplements, may cause dangerous interactions with commonly-prescribed prescriptions.

The researchers reported that the herbal supplement can reduce the concentration of numerous drugs in the body, including oral contraceptive, blood thinners, cancer chemotherapy and blood pressure medications, resulting in impaired effectiveness and treatment failure.

“Patients may have a false sense of safety with so-called ‘natural’ treatments like St. John’s wort,” newswise.com quotes Sarah Taylor, M.D., assistant professor of dermatology at Wake Forest Baptist and lead author of the study. “And it is crucial for physicians to know the dangers of ‘natural’ treatments and to communicate the risks to patients effectively.”

Possible drug interactions can include serotonin syndrome, a potentially fatal condition that causes high levels of the chemical serotonin to accumulate in your body, heart disease due to impaired efficacy of blood pressure medications or unplanned pregnancy due to contraceptive failure, Taylor said.

 “Labeling requirements for helpful supplements such as St. John’s wort need to provide appropriate cautions and risk information,” Taylor said, adding that France has banned the use of St. John’s wort products and several other countries, including Japan, the United Kingdom, and Canada, are in the process of including drug-herb interaction warnings on St. John’s wort products.

As always, tell your doctor of any supplements or medications you're on when about to start taking a new one.



Comments

Popular posts from this blog

Who does Donald Trump Really Hate? Himself.

Want More Self-Control? It May Zap Your Confidence

How Cancer Taught Me Gratefulness